A contrast allergy to medications can be defined as a patient who has an adverse or allergic reaction to medications that have been administered to them. These reactions can appear as an airway constriction, a rash, seizures or having an opposite reaction to the medication than was previously intended by the physician. Allergic reactions can appear in many forms, many do not immediately indicate that the medication was the cause of the reaction.
Adverse Reactions to Medication: Why Do They Occur?
When a patient’s body cannot handle the ingested medication, an adverse reaction can occur. After the initial reaction occurs, a patient should inform all ensuing physicians of the adverse reaction. Becoming aware that a patient has an allergy to specific medications will indicate to the physician that those medications should not be prescribed to the patient. Instead, the physician should prescribe a different medication to treat the same condition.
Malpractice in Administering Contrast Allergy Medications
When a physician administers a medication to a patient, and he is aware that the patient has an allergy to the medication, the physician can be held responsible for malpractice. Adverse reactions to medications can potentially be very serious, and possibly fatal if a patient’s airway becomes constricted. Subsequently, administering medications that are known to produce bad reactions to a patient is thought not to be in the patient’s best interest. Under these conditions, a malpractice claim can be pursued.
In order to prove malpractice, patients who have received medications that they were allergic to must have suffered damages. The damages to the patient cannot have been merely an annoyance or slight discomfort to the patient. Damages will have to be significant, costly, and the patient must have suffered injury or damage caused by the medication. Additionally, it is helpful if the patient can show that the physician had access to other medications, and he did not choose to use them.
What Is Not Considered a Contrast Allergy
Because a patient has an allergic reaction, it does not always mean that viable malpractice actions exist. There are slight allergic reactions that do not constitute malpractice, such as small rashes or yeast infections. These reactions can occur from using numerous types of medications and are not considered a true allergy. A patient’s claim of malpractice in those instances will likely fail.
Additional Frequently Asked Questions
- If I Can Prove That the Defendant Violated the Standard of Care, Does That Mean I Win My Case?
- Do Statute of Limitations Apply in Medical Malpractice Lawsuits If Symptoms Were Present Immediately but Got Worse Recently?
- Can I Sue a Doctor for Medical Malpractice That Prescribed the Wrong Medication?
- What Are Some of the Common Allegations in Malpractice Cases Involving Surgery?
- Can I Find Out If A Doctor Has Been Sued For Malpractice Before?